Duke Mathematical Journal

On the classification of Heegaard splittings

Tobias Holck Colding, David Gabai, and Daniel Ketover

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The long-standing classification problem in the theory of Heegaard splittings of 3-manifolds is to exhibit for each closed 3-manifold a complete list, without duplication, of all its irreducible Heegaard surfaces, up to isotopy. We solve this problem for non-Haken hyperbolic 3-manifolds.

Article information

Duke Math. J., Volume 167, Number 15 (2018), 2833-2856.

Received: 4 October 2015
Revised: 10 January 2018
First available in Project Euclid: 3 October 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M50: Geometric structures on low-dimensional manifolds

Heegaard 3-manifold hyperbolic foliation sweep-out minimal surface


Colding, Tobias Holck; Gabai, David; Ketover, Daniel. On the classification of Heegaard splittings. Duke Math. J. 167 (2018), no. 15, 2833--2856. doi:10.1215/00127094-2018-0023. https://projecteuclid.org/euclid.dmj/1538532048

Export citation


  • [1] J. W. Alexander, “Some problems in topology” in Verhandlungen des Internationalen Mathematiker-Kongresses, Zurich 1932, Vol. 1, Kraus Reprint, Nendeln, 1967, 249–257.
  • [2] D. Bachman, Stabilizing and destabilizing Heegaard splittings of sufficiently complicated $3$-manifolds, Math. Ann. 355 (2013), 697–728.
  • [3] J. Birman, “On the equivalence of Heegaard splittings of closed, orientable $3$-manifolds” in Knots, Groups, and $3$-Manifolds, Ann. of Math. Studies 84, Princeton Univ. Press, Princeton, 1975, 137–164.
  • [4] F. Bonahon and J. Otal, Scindements de Heegaard des espaces lenticulaires, Ann. Sci. École Norm. Sup. (4) 16 (1983), 451–466.
  • [5] W. Breslin, Curvature bounds for surfaces in hyperbolic $3$-manifolds, Canad. J. Math. 62 (2010), 994–1010.
  • [6] A. Casson and C. Gordon, Reducing Heegaard splittings, Topol. Appl. 27 (1987), 275–283.
  • [7] T. H. Colding and C. De Lellis, “The min-max construction of minimal surfaces” in Surveys in Differential Geometry, Vol. VIII, Boston, 2002, Surv. Differ. Geom. 8, Int. Press, Somerville, MA, 2013.
  • [8] T. H. Colding and D. Gabai, Effective finiteness of irreducible Heegaard splittings of non-Haken $3$-manifolds, Duke Math J. 167 (2018), 2793–2832.
  • [9] R. Engmann, Nicht-homöomorphe Heegaard-Zerlegungen vom Geschlecht $2$ der zusammenhängenden Summe zweier Linsenräume, Abh. Math. Sem. Univ. Hamburg 35 (1970), 33–38.
  • [10] J. Hass, A. Thompson, and W. Thurston, Stabilization of Heegaard splittings, Geom. Topol. 13 (2009), 2029–2050.
  • [11] K. Johannson, Topology and Combinatorics of $3$-Manifolds, Lecture Notes in Math. 1599 (1995), Springer, Berlin.
  • [12] J. Johnson, Bounding the stable genera of Heegaard splittings from below, J. Topol. 3 (2010), 668–690.
  • [13] J. Johnson, Calculating isotopy classes of Heegaard splittings, preprint, arXiv:1004.4669 [math.GT].
  • [14] D. Ketover, Genus bounds for min-max minimal surfaces, to appear in J. Differential Geom., preprint, arXiv:1312.2666 [math.DG].
  • [15] F. Laudenbach and S. Blank, Isotopie de formes fermées en dimension trois, Invent. Math. 54 (1979), 103–177.
  • [16] T. Li, Heegaard surfaces and measured laminations, II: Non-Haken $3$-manifolds, J. Amer. Math. Soc. 19 (2006), 625–657.
  • [17] T. Li, An algorithm to determine the Heegaard genus of a $3$-manifold, Geom. Topol. 15 (2011), 1029–1106.
  • [18] Y. Moriah, Heegaard splittings of Seifert fibered spaces, Invent. Math. 91 (1988), 465–481.
  • [19] Y. Moriah and M. Lustig, Nielsen equivalence in Fuchsian groups and Seifert fibered spaces, Topology 30 (1991), 191–204.
  • [20] Y. Moriah and J. Schultens, Irreducible Heegaard splittings of Seifert fibered spaces are either vertical or horizontal, Topology 37 (1998), 1089–1112.
  • [21] J. Pitts, Existence and Regularity of Minimal Surfaces on Riemannian Manifolds, Math. Notes 27, Princeton Univ. Press, Princeton, 1981.
  • [22] J. Pitts and J. Rubinstein, “Applications of minimax to minimal surfaces and the topology of $3$-manifolds” in Microconference on Geometry and Partial Differential Equations, 2 (Canberra, 1986), Proc. Centre Math. Anal. Austral. Nat. Univ. 12, Austral. Nat. Univ., Canberra, 1987, 137–170.
  • [23] K. Reidemeister, Zur dreidimensionalen Topologie, Abh. Math. Sem. Univ. Hamburg 9 (1933), 189–194.
  • [24] H. Rubinstein and M. Scharlemann, Comparing Heegaard splittings of non-Haken $3$-manifolds, Topology 35 (1996), 1005–1026.
  • [25] J Schultens, The stabilization problem for Heegaard splittings of Seifert fibered spaces, Topology Appl. 73 (1996) 133–139.
  • [26] E. Sedgwick, The irreducibility of Heegaard splittings of Seifert fibered spaces, Pacific J. Math. 190 (1990), 173–199.
  • [27] J. Singer, Three-dimensional manifolds and their Heegaard diagrams, Trans. Amer. Math. Soc. 35 (1933), 88–111.
  • [28] F. Smith. On the existence of embedded minimal $2$-spheres in the $3$-sphere, endowed with an arbitrary Riemannian metric, Ph.D. thesis, University of Melbourne, Melbourne, Australia, 1982.
  • [29] F. Waldhausen, Heegaard-Zerlegungen der $3$-Sphäre, Topology 7 (1968), 195–203.